Couldn't find what you looking for?

TRY OUR SEARCH!

Erectile dysfunction due to medication

Erectile dysfunction can be caused by a variety of reasons. In many cases the main underlying cause is stress, depression or anxiety. Certain health problems can also cause it, especially if they are related to nerve function or to blood circulation.

Sometimes, erectile dysfunction can occur due to the use of certain medications. In such cases, the problem is only temporary and it goes away once the medication treatment is finished.

Some medications are known for causing temporary erectile dysfunction almost always, while others only list this problem as one of less likely side-effects.

Medications known for causing erectile dysfunction

Some drugs often cause problems with erection and erectile dysfunction is listed as one of the their main side effects. Those include chemotherapy drugs, such as Cytoxan and Myleran, diuretics, such as HydroDiuril, beta-blockers like Inderal, hormonal medications for prostate cancer, like Lupron and Eulexin, Propecia, which is used for enlarged prostate and hair loss, tranquilizers like Valium. Most medications for psychological disorders have this side-effect, especially anti-anxiety drugs like Paxil, antidepressants such as Zoloft and also Seroquel, which is prescribed to patients diagnosed with schizophrenia.

Medications that may cause erectile dysfunction

Other medications sometimes, in some men, may cause temporary erectile dysfunction. Those include medications for ulcers, usually histamine H2-receptor antagonists such as Tagamet and Zantac, antihistamines for allergies, for example Benadryl, drugs for fungal skin infections such as Nizoral, as well as non-steroidal anti-inflammatory drugs, if taken extensively, such as Naprosyn.

Erectile dysfunction can also be caused by the abuse of recreational and illegal drugs, especially if they have already caused an addition. Those include alcohol, cocaine, marijuana, amphetamines, barbiturates, methadone and opiates such as Oxycontin.

What to do?

It is recommended to see a doctor upon first noticing the signs of erectile dysfunction. However, if the patient is taking any of the medications listed above, the doctors will most likely attribute the problem to those medications, especially if the symptoms have started shortly after having initiated the drug treatment. Some drugs take more time to start causing erectile dysfunction, which may occur weeks or months after starting the treatment.

The best cure for erectile dysfunction due to medications is to stop taking those medications. However, this is not always possible, in which case most doctors recommend lowering the dose or switching to a drug that has the same effect but does not cause erectile dysfunction. This may require some trial and error but it is worth it on the long run.

Doctors may also recommend stopping using alcohol and tobacco products, as well as any recreational drugs. The same goes for NSAIDs.

Your thoughts on this

User avatar Guest
Captcha